The Drug Safety Update is an NHS Evidence accredited provider
26 May 2010
The MHRA and CHM have published the May edition of Drug Safety Update This edition includes an article advising healthcare professionals that the product information for simvastatin has been updated to highlight the increased risk of myopathy associated with the 80mg dose. This topic is covered in detail in a separate Merec Stop Press.
Other safety issues included in this month’s issue include information about the risk of persistent pulmonary hypertension in the newborn associated with SSRIs and SNRIs; the risk of fractures associated with antidepressants; a warning against using carbapenems with with valproic acid; and measures to reduce the risk of medication errors with oral tacrolimus products.
Drug Safety Update is an essential read for everyone whose professional practice involves medicines. It is published every month in electronic format only.
Drug safety advice in this edition
SSRIs and SNRIs: risk of persistent pulmonary hypertension in the newborn
Epidemiological data suggest that the use of selective serotonin reuptake inhibitors (SSRIs) in pregnancy, particularly in the later stages, may increase the risk of persistent pulmonary hypertension in the newborn (PPHN). Healthcare professionals, including midwives, should be aware of the increased risk of PPHN associated with all SSRIs and potentially with serotonin and noradrenaline reuptake inhibitors (SNRIs) e.g. venlafaxine and duloxetine. The observed increase in risk is about an extra 3 to 4 cases of PPHN per 1,000 pregnancies. In light of these new data, healthcare professionals are encouraged to enquire about the use of these medicines, particularly in women in the later stages of pregnancy. Close observation of neonates exposed to SSRIs or SNRIs for signs of PPHN is recommended after birth.
Antidepressants: risk of fractures
A review of epidemiological studies, mainly in patients age 50 years or older, shows an increased risk of bone fractures in patients receiving SSRIs and tricyclic antidepressants (TCAs). The mechanism leading to this increased risk is unclear. Healthcare professionals should be aware of a small increased risk of fractures associated with the use of TCAs and SSRIs, and should take this risk into account in their discussions with patients and in prescribing decisions.
Carbapenems: concomitant use with valproic acid not recommended
A clinically significant interaction between carbapenems and valproic acid/sodium valproate results in reduced valproate plasma concentrations with potential for inadequate seizure control. Given the large magnitude and rapid time course of this interaction, monitoring of sodium valproate levels or making dose adjustments are unlikely to manage this interaction. Concomitant use of carbapenems in patients taking valproic acid/sodium valproate is not recommended, and prescribers should consider alternative antibacterial therapy.
Oral tacrolimus products: measures to reduce risk of medication errors
There are three different formulations of tacrolimus which are not interchangeable. To minimise medication errors arising from different formulations of tacrolimus, prescribers should either: provide full information, stating on the prescription the drug, the exact pharmaceutical form (capsules or granules; immediate-release or prolonged-release), the strength, and the posology (dose and dose frequency); or prescribe by brand name and include the strength and posology (dose and dose frequency). Patients should take note of the name of their tacrolimus medicine and the dose that has been prescribed for them.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you